Arizona, 2012Heavy Snow in Arizona, April 14 to 15, 2012
April 14 to 15, 2012 · NWS FGZ · 4 events in 4 counties and zones
A strong low pressure system moved across Arizona with widespread rain and snow. Most of the accumulating snow was above 5000 feet elevation.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved across Arizona with widespread rain and snow. Most of the accumulating snow was above 5000 feet elevation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 13, 9:15 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 13, 9:15 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST FRI APR 13 2012
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA
TONIGHT AND SATURDAY. AREAS OF RAIN AND SNOW WILL DEVELOP AND MOVE
ACROSS THE NORTHLAND LATE THIS EVENING...THROUGH SATURDAY. MODERATE
SNOW ACCUMULATION WILL BE POSSIBLE OVER HIGHER TERRAIN...MAINLY
ABOVE 5000 FEET. UNSETTLED...BUT IMPROVING CONDITIONS WILL LINGER
THROUGH SUNDAY...WITH RAPID WARMING AND DRYING BY NEXT WEEK.
&&
.DISCUSSION...A STRONG COLD FRONT HAS CROSSED THE LOWER COLORADO
RIVER VALLEY AND WAS MOVING TOWARD WESTERN YAVAPAI COUNTY THIS
EVENING. IMPRESSIVE RAINFALL TOTALS FROM NEEDLES AND BULLHEAD CITY
ARE NOW TRACKING TOWARD KINGMAN. 00Z MODELS BRING THE SWEET SPOT OF
THIS FRONT DUE EAST ALONG I-40...AND THEN THE FRONT FRAGMENTS
PARTIALLY AFTER PASSING THROUGH FLAGSTAFF...AND WILL MOVE THROUGH
THE EASTERN RIM AND WHITE MOUNTAINS IN A WEAKENED FORM. WE EXPECT
SNOWFALL TO BEGIN IN WESTERN YAVAPAI COUNTY ABOVE 5000 FEET
SHORTLY...REACHING FLAGSTAFF RIGHT AROUND MIDNIGHT. PRECIPITATION
WILL NOT START IN THE WHITE MOUNTAINS UNTIL AROUND SUNRISE. THERE
WILL BE A 2-4 HOUR PERIOD OF VERY STRONG DYNAMICS...AND A RAPIDLY
DESTABILIZING ATMOSPHERE DURING THIS FRONTAL PASSAGE. THIS 2-4 HOUR
PERIOD WILL LIKELY BE RESPONSIBLE FOR MUCH OF THE SNOW FORECASTED
TONIGHT.
AFTER THE FRONT PASSES...A DRY SLOT WILL TEMPORARILY BRING A LULL
TO THE ACTIVITY OVER CENTRAL ARIZONA...WITH THE FRONT OVER EASTERN
ARIZONA. THEN...THE VERY COLD AIR IN THIS LOW WILL BRING WIDESPREAD
AND OCCASIONALLY HEAVY INSTABILITY SHOWERS TO THE AREA SATURDAY
AFTERNOON. THESE SHOWERS WILL COMBINE WITH UPSLOPE FLOW ALONG THE
WESTERN MOGOLLON RIM...WHERE SNOWFALL RATES COULD REACH 2 INCHES PER
HOUR. THIS SYSTEM WILL THEN EXIT THE AREA SATURDAY NIGHT AND
SUNDAY...ALTHOUGH JUST ENOUGH INSTABILITY REMAINS SUNDAY AFTERNOON
FOR A FEW MORE SHOWERS ALONG AND EAST OF THE RIM.
WE HAVE ALREADY MADE MANY UPDATES THIS EVENING...SO WHAT IS OUT NOW
LOOKS GOOD. UPDATES WILL BE SENT FOR THE WSWFGZ TEXT PRODUCT SOON.
&&
.AVIATION...FOR THE 06Z PACKAGE...A COLD FRONT WILL MOVE WEST TO
EAST ACROSS NORTHERN ARIZONA TONIGHT WITH STEADY RA/SN AND MVFR/IFR
CONDITIONS. ISOLD TSRA/TSSN ARE EXPECTED ALONG THE COLD FRONT. SFC
WINDS TONIGHT 10-20 KT GUSTS TO 30 KT.
AFT 12Z SAT...THE FRONT AND STEADY PRECIPITATION SHOULD BE ACROSS
APACHE COUNTY AND HEADING EAST. BEHIND THE FRONT...AN UNSTABLE
AIRMASS WILL PRODUCE NUMEROUS MODERATE TO HEAVY SHOWERS WITH MVFR
AND IFR CONDITIONS. SHOWERS SHOULD TAPPER OFF FROM WEST TO EAST AFT
02Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM MST TONIGHT UNTIL 11 AM MST
SATURDAY FOR AZ PUBLIC ZONE 015.
WINTER WEATHER ADVISORY ABOVE 5000 FEET UNTIL 11 AM MST SATURDAY FOR
AZ PUBLIC ZONES 004-006.
WINTER WEATHER ADVISORY ABOVE 4500 FEET UNTIL 8 AM MST SATURDAY FOR
AZ PUBLIC ZONES 007-008.
WINTER WEATHER ADVISORY FROM MIDNIGHT MST TONIGHT UNTIL 11 AM MST
SATURDAY FOR AZ PUBLIC ZONE 016.
&&
PUBLIC.........PETERSON
AVIATION.......MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 13, 2:05 PM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
205 PM MST FRI APR 13 2012
AZZ004>018-037>040-140815-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
205 PM MST FRI APR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A VIGOROUS STORM SYSTEM WILL AFFECT NORTHERN ARIZONA TONIGHT
THROUGH SATURDAY EVENING. SOUTHWEST WINDS GUSTS TO 45 MPH ARE
EXPECTED THROUGH THIS EVENING ALONG AND NORTH OF THE MOGOLLON RIM...AND
A WIND ADVISORY IS IN EFFECT FOR MUCH OF NORTHERN ARIZONA.
RAIN AND SNOW WILL DEVELOP IN WESTERN YAVAPAI COUNTY THIS EVENING
AND SPREAD EASTWARD TONIGHT. A WINTER ADVISORY HAS BEEN ISSUED FOR
PORTIONS OF NORTHERN ARIZONA ABOVE 4500 FEET VALID TONIGHT THROUGH
SATURDAY MORNING. SEE PHXWSWFGZ FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS WILL PERSIST ON SATURDAY...WITH LOCALLY HEAVY SNOW SHOWERS
PRODUCING A QUICK INCH OF ACCUMULATIONS AND LOW VISIBILITIES.
THE MAIN THREAT FOR ACCUMULATING SNOWFALL WILL END BY SATURDAY
EVENING...WITH JUST A SLIGHT CHANCE OF LIGHT SHOWERS ON SUNDAY.
Heavy Snow, Kaibab Plateau
- When
- April 14, 1:00 AM MST to April 15, 10:30 AM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Twelve inches of snow fell at the North Rim of the Grand Canyon on the Kaibab Plateau.
Heavy Snow, Western Mogollon Rim
- When
- April 14, 1:00 AM MST to April 15, 4:00 AM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Eight to twelve inches of snow fell in and around Flagstaff.
Heavy Snow, Yavapai County Mountains
- When
- April 14, 1:10 AM MST to 2:40 PM MST
- Where
- Yavapai County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Seven inches of snow fell 5 miles west of Prescott.
Heavy Snow, White Mountains
- When
- April 14, 4:00 AM MST to 2:00 PM MST
- Where
- White Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Seven inches of snow was reported in Pinetop-Lakeside.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 14 to 15, 20126 deaths · 29 injured · EF3 · 42 events
- Tornadoes and Flooding in Kansas, April 14 to 15, 201238 injured · $500 million · EF4 · 61 events
- Tornadoes and Flash Flooding in Iowa, April 14 to 15, 20122 injured · $7.3 million · EF2 · 104 events
- Tornadoes and Flash Flood in Kansas, April 14, 2012$160,000 · EF3 · 48 events
- Tornadoes and Flash Flooding in Nebraska, April 14 to 15, 2012$36 million · EF0 · 50 events
- Tornadoes and Flash Flooding in Nebraska, April 14, 2012$300,000 · EF2 · 38 events
- Tornadoes and Hail in Nebraska, April 14 to 15, 2012$11 million · EF0 · 34 events
- Tornadoes and Flood in Iowa, April 14 to 15, 20124 injured · EF2 · 14 events
- Tornado and Hail in Kansas, April 14 to 15, 2012$1.1 million · EF1 · 17 events
- Tornado and Hail in Iowa, April 14, 2012$50,000 · EF1 · 9 events
- Tornadoes and Hail in Kansas, April 14 to 15, 2012$20,000 · EF1 · 28 events
- Hail and Damaging Winds in Oklahoma, April 14, 2012$32,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375850, 375862, 375861, 375863.